MAUDE Adverse Event Report: KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE, FIXATION

KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE, FIXATION
Catalog Number 37-100-1010
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/25/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As of 09/30/2015, over (b)(4) supercable iso-elastic cerclage implants, in both the 1.5mm and 1.0mm diameter configurations, have been used in accordance with the 510(k)-cleared indications for use (repair of long bone fractures due to trauma or reconstruction; reattachment of the greater trochanter in total hip arthroplasty, surface replacement arthroplasty, or other procedures involving trochanteric osteotomy; sternotomy closure; sublaminar and intrafacet wiring of the spinal column).The supercable system has a long history of successful use in these indications with an extremely low adverse event rate.The present adverse event is the first report from the field of this type.Prior to this event, kinamed was not familiar with the nuss surgical technique and we were not aware of any surgeons, either in the usa or abroad, using this technique.The present event involves usage outside of the supercable's cleared indications for use statement.Furthermore, because the supercable system is marketed to orthopedic and cardiothoracic surgeons and is not marketed to plastic surgeons, the use of supercable in this type of surgery is outside of its intended use.This particular pediatric plastic surgeon has reportedly performed similar chest deformity corrections using the nuss technique approximately 8 times in the last year, where about half of those cases involved cerclage fixation with supercable.To the best of our knowledge, use of supercable in chest deformity correction surgeries (involving a pectus bar and/or the nuss technique) is isolated to this single surgeon in japan.Review of the supercable iso-elastic cerclage system labeling confirms that the indications for use are clear and appropriately described.The reporter of this event was notified on 01/22/2016 that use of the supercable as described herein is an off-label use.The reporter has agreed to notify the pediatric plastic surgeon concerning this event of off-label use.Our inspection of the explanted supercable implant confirmed that the cable was severed and the locking clasp was intact.Visual inspection of the supercable locking clasp did not reveal any sharp edges that may have contributed to the cable breakage.Review of the device history record for this lot of cerclage cables shows they were released with no deviations or non-conformances.There are no radiographs available for evaluation of this case but a hand-drawn diagram of the implant orientation was provided to help understand the mechanism of action.Kinamed has not examined the possibility of supercables being used in conjunction with pectus bar implants.We have determined that the most likely root cause for this cable breakage could be sharp edges of the pectus bar implant damaging the cable or the position of the clasp in relation to the sharp angle of the cable strand rubbing against the pectus bar.The supercable's instructions for use (document b00109f) does not include any information on the usage of the cable for correction of pectus deformities.Based upon the information in this investigation there is no further corrective action or preventive action because the user implanted the incorrect product for the intended use.
 
Event or Problem Description
On (b)(6) 2015, a pediatric plastic surgeon in japan performed a procedure to correct a "pigeon chest" deformity using what was described as a type of nuss technique.In this procedure, the surgeon used 1.0mm supercable iso-elastic cerclage implants (part number 37-100-1010) to secure a biomet pectus bar to the ribs.The ends of each supercable implant were threaded through a single hole on either side of the pectus bar implant.On (b)(6) 2015, the surgeon determined that the cable of one of the 1.0mm supercable iso-elastic cerclage implants was severed.The surgeon performed a revision surgery on (b)(6) 2016 where the 1.0mm cable was explanted and replaced with a 1.5mm supercable iso-elastic cerclage implant (part number 35-100-1010).The outcome of the surgery was successful and the patient was discharged on (b)(6) 2016.
 
Additional Manufacturer Narrative
Additional information: a pectus bar implant was requested in order to try and recreate the event, but a sample was not available.In the absence of an actual pectus bar, an attempt was made to recreate the event using a surrogate pectus bar.The event was not duplicated and the cables did not break.Correction: change "we have determined that the most likely root cause for this cable breakage could be sharp edges of the pectus bar implant damaging the cable or the position of the clasp in relation to the sharp angle of the cable strand rubbing against the pectus bar." to "we have determined that the most likely root cause for this cable breakage is the position of the clasp or cables in relation to the pectus bar.".

Brand Name
SUPERCABLE ISO-ELASTIC SYSTEM
Common Device Name
CERCLAGE, FIXATION
Manufacturer (Section D)
KINAMED, INC.
820 flynn road
camarillo CA 93012 8701
MDR Report Key5436849
Report Number2027148-2016-00001
Device Sequence Number997192
Product Code JDQ
UDI-Device Identifier00898142001975
UDI-Public00898142001975
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/28/2016
Device Catalogue Number37-100-1010
Device Lot NumberK17019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/15/2016
Supplement Report FDA Received Date03/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR
Patient Weight50